Singh, Ajay K. MBBS, MBA
Sitting at the intersection between general nephrology and oncology, onco-nephrology is an emerging discipline for the renal field1,2 that seems to have grown organically in academic medical centers with a strong adjoining cancer hospital or department.
Ajay K. Singh, MBBS,...Image Tools
It is now a necessity for nephrologists to become familiar with the nephrotoxic effects of the most commonly used chemotherapeutic agents, acute kidney injury (AKI) syndromes in cancer patients, and kidney-related issues in recipients of a bone marrow transplant, which are nicely reviewed in reference 3.
Nephrotoxic Chemotherapeutic Agents
It's important to keep in mind that some cancer drugs are more nephrotoxic than others. For example, cisplatin and high-dose methotrexate, mithramycin, and streptozocin are very potent nephro-toxins and can have an acute effect.
In contrast, the nitrosoureas lomustine and semustine cause a more chronic progressive form of tubulointerstitial injury that may not appear for months to years. Likewise, gemcitabine can lead to thrombotic microangiopathy that may take several months to clinically manifest.
Some risk factors are common to most nephrotoxins, however. These risk factors are preexisting chronic kidney disease, concomitant use of other nephrotoxic agents, dehydration, and intrinsic kidney disease secondary to cancer.
Chemotherapeutic agents can have both physiological and pathological effects on the kidneys. For example, cisplatin can cause acute vasoconstriction of the renal vessels as well as direct tubular damage.
Common AKI Syndromes
The most frequently encountered AKI syndromes in cancer patients are tumor lysis syndrome (TLS), cast nephropathy, and thrombotic microangiopathy:
• Acute tumor lysis syndrome occurs when there is rapid destruction of a fast-growing, bulky, malignant mass either spontaneously or following successful treatment. TLS is most common in high-grade hematologic malignancies, although patients with fast-growing solid tumors, such as testicular cancer, have also presented with the condition.
The abrupt release of intracellular ions, proteins, and metabolites into the extracellular space can result in one or more clinical presentations, including rapid hyperuricemia, hyperkalemia, hyperphosphatemia, hypocalcemia, and AKI.
Keys to management include acute reduction of uric acid level with nonrecombinant urate oxidase and, more recently, recombinant urate oxidase; hydration and possible alkalinization of urine (controversial); and hemodialysis.
• Cast nephropathy is caused by two factors: the formation of intratubular casts from precipitation of free light chains in the tubular lumen and/or direct tubular toxicity of free light chains. Intratubular casts cause obstruction in both the proximal and distal tubules.
The clinical presentation of cast nephropathy is AKI, but risk factors such as hypovolemia, urinary pH lower than 7, sepsis, and hypercalciuria seem to promote cast formation. Structural determinants on the kappa and lambda light chains influence binding and appear to be important in determining toxicity.
Keys to management include volume repletion with isotonic saline, alkaline diuresis, treatment of hypercalcemia if present, and consideration of plasma exchange (controversial).
• The link between thrombotic microangiopathy (TMA) and cancer was first described in 1973 and is now well established. Some have suggested that the incidence may be as high as 5%.
TMA may be associated with the cancer itself and is primarily seen with tumors such as adenocarcinoma of the stomach, breast, or lung, but the condition also has been reported in patients with hematologic malignancies.
Chemotherapeutic agents are another fairly frequent cause of thrombotic microangiopathy. Cancer drugs leading to the condition include bleomycin, cisplatin, cytosine arabinoside, daunorubicin, deoxycoformycin, 5-fluorouracil, gemcitabine, interferon-alpha, lomustine, and mitomycin C.
TMA also appears as a relatively late complication of allogeneic bone marrow transplantation (BMT), usually presenting with AKI two to 12 months after transplantation. Total body irradiation and graft-versus-host disease are the main factors associated with thrombotic microangiopathy in these patients.
Keys to management include gentle volume repletion and a consideration of plasma exchange (controversial).
AKI in BMT Recipients
In addition to thrombotic microangiopathy, bone marrow transplantation can lead to other forms of kidney injury:
• Sinusoidal obstruction syndrome (SOS, or veno-occlusive disease of the liver) is characterized by blockage of the small veins of the liver. Patients present with AKI and sodium avidity (low urine output and low urine sodium), weight gain with ascites and edema, increased liver size and right upper quadrant pain, and hyperbilirubinemia (bilirubin greater than 2 mg/dL).
Hepatic Doppler ultrasound is typically used to confirm or suggest the diagnosis, with increased phasicity of portal veins and the eventual development of portal flow reversal the most common findings. The prognosis of acute renal failure remains ominous, with a reported mortality rate as high as 85% in patients requiring renal replacement therapy.
• While hemoglobinuria due to marrow infusion is common in patients who receive cryopreserved marrow infusions, it is rarely associated with AKI. The cause of the hemoglobinuria appears to be the use of dimethyl sulfoxide (DMSO) in the cryopreservation of harvested bone marrow.
• Several viruses have been implicated in acute kidney injury in the setting of bone marrow transplantation. These viruses include adenovirus, human polyomavirus (BK virus or JC virus), and simian polyomavirus.
Onco-nephrology is becoming a super-specialized aspect of nephrology. As cancer chemotherapeutic options are becoming more ubiquitous and bone marrow transplantation more common, knowledge of the causes and management of these acute kidney injury syndromes is important.
© 2012 Lippincott Williams & Wilkins, Inc.